Common antibiotics could be linked to serious temporary problems with brain function, a new review concludes.
The review found that 54 different antibiotics were linked with cases of delirium.
Delirium is mental confusion often accompanied by agitation and even hallucinations.
Dr Shamik Bhattacharyya, the study’s first author, said:
“People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium.
Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial.”
Since all the patients had an active infection, the study can’t rule out the possibility that that could have been the cause of the delirium.
Dr Bhattacharyya said:
“More research is needed, but these antibiotics should be considered as a possible cause of delirium.
Recognition of different patterns of toxicity could lead to a quicker diagnosis and hopefully prevent of some of the negative consequences for people with delirium and other brain problems.”
The study was published in the journal Neurology (Bhattacharyya et al., 2016).
Image credit: cora alvarez
Published: 22 February 2016